Alert archive / Washington / Red Flag Warnings in 2024

Red Flag Warning 19, NWS Spokane, WA

October 3, 20247 counties in Washington

NWS Spokane, WA issued this red flag warning at Oct 3, 2024, 10:29 AM PDT for 7 counties in Washington. It took effect at Oct 4, 2024, 12:00 PM PDT. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 3, 2024, 10:29 AM PDT (17:29 UTC)
In effect from
Oct 4, 2024, 12:00 PM PDT
Expired
Oct 4, 2024, 6:00 PM PDT
In force
6 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Columbia County, WA, Garfield County, WA, Lincoln County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 92 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 1:52 PM PDTNON-TSTM WND GST 5311 Nne Peola, WAMesonet station TALPO 10.8 NE Peola (WA DOT).
Oct 4, 2:34 PM PDTNON-TSTM WND GST 411 Nw Clarkston, WABlowing dust, small tree limbs down.
Oct 4, 2:39 PM PDTNON-TSTM WND GST 442 Ene Pullman, WAASOS station KPUW Pullman/Moscow Airport.
Oct 4, 3:00 PM PDTNON-TSTM WND GST 506 Wnw Clarkston Heights, WAMesonet station SILW 5.6 W Clarkston Heights (AGRIMET).
Oct 4, 3:10 PM PDTNON-TSTM WND GST 573 Ssw Peola, WAMesonet station ADFW1 Alder.
Oct 4, 3:59 PM PDTNON-TSTM WND GST 471 S Uniontown, WAMesonet station TUNIN 1.4 S Uniontown (WA DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WWUS86 KOTX 031729
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1029 AM PDT Thu Oct 3 2024

...WINDY AND DRY FRIDAY...

.A strong cold front will sweep through the region Friday
afternoon. Ahead of front, warm and dry conditions will develop
across southeastern WA and the lower Idaho Panhandle with gusty 
southwest winds. Winds will continue to increase with the frontal 
passage with a shift to more westerly winds in the late afternoon 
and evening. With the frontal passage, there will be a brief 
window for light rain showers with little to no rainfall.  


WAZ708-709-041400-
/O.NEW.KOTX.FW.W.0019.241004T1900Z-241005T0100Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
1029 AM PDT Thu Oct 3 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM PDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR 708 (Whitman County) and 709...

The National Weather Service in Spokane has issued a Red Flag 
Warning for wind and low relative humidity, which is in effect 
from noon to 6 PM PDT Friday.

* Affected Area: Fire Weather Zone 708 Palouse (Zone 708) and 
  Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709).

* Winds: Southwest to west 20 to 30 mph with gusts up 50 mph.

* Relative Humidities: 18 to 25 percent in the afternoon
  increasing 70-80 percent Friday night.

* Impacts: Risk of rapidly spreading fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
398 
WWUS86 KOTX 041341
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
641 AM PDT Fri Oct 4 2024

...WINDY THIS AFTERNOON AND EVENING...

.Temperatures will climb into the upper 60s to mid 70s this
afternoon prior to the arrival of a strong cold front between 3 PM
and 5 PM. The combination of low humidity and gusty southwest 
winds ahead of the front followed by a wind shift to the west
(gusting to 50 mph) raises concerns for rapid and erratic
spreading of any new ignitions. Bands of light rain, cooler 
temperatures, and rising humidity will follow the passage of the 
cold front this evening.


WAZ708-709-050100-
/O.CON.KOTX.FW.W.0019.241004T1900Z-241005T0100Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
641 AM PDT Fri Oct 4 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM PDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR 708 (Whitman
County) and 709...

* Affected Area: Fire Weather Zone 708 Washington Palouse (Zone 
  708) and Fire Weather Zone 709 Lower Palouse
  -Snake River (Zone 709).

* Winds: Southwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidities: As low as 18 to 25 percent in the afternoon
  prior to the arrival of light rain between 3 PM and 5 PM. 
  Recoveries to 70 to 80 percent Friday night.

* Impacts: Risk of rapidly spreading fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
932 
WWUS86 KOTX 042129
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
229 PM PDT Fri Oct 4 2024

...WINDY THIS AFTERNOON AND EVENING...

Temperatures will climb into the upper 60s to mid 70s this 
afternoon prior to the arrival of a strong cold front between 3 PM
and 5 PM. The combination of low humidity and gusty southwest 
winds ahead of the front followed by a wind shift to the west 
(gusting to 50 mph) raises concerns for rapid and erratic 
spreading of any new ignitions. Bands of light rain, cooler 
temperatures, and rising humidity will follow the passage of the 
cold front this evening.

WAZ708-042230-
/O.CAN.KOTX.FW.W.0019.000000T0000Z-241005T0100Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
229 PM PDT Fri Oct 4 2024

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR 708 (WHITMAN COUNTY) AND 709...

The National Weather Service in Spokane has cancelled the Red
Flag Warning.

Relative Humidities behind the cold front have increased above Red
Flag criteria. Red Flag Warning is no longer warranted.

$$

WAZ709-050100-
/O.CON.KOTX.FW.W.0019.000000T0000Z-241005T0100Z/
Lower Palouse - Snake River (Zone 709)-
229 PM PDT Fri Oct 4 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR 708 (WHITMAN COUNTY) AND
709...

* Affected Area: Fire Weather Zone 709 Lower Palouse  -Snake 
  River (Zone 709).

* Winds: West 20 to 30 mph with gusts up to 50 mph.

* Relative Humidities: 14 to 23 percent.

* Impacts: Risk of rapidly spreading fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Oct 3, 5:25 AM PDT, 5 hours 4 minutes earlier.

Area forecast discussion, Oct 3, 5:25 AM PDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
525 AM PDT Thu Oct 3 2024

.SYNOPSIS...
The Inland Northwest will get a break from gusty winds on
today before the arrival of a vigorous cold front on Friday.
Winds will return Friday afternoon with gusts of 35 to 45 mph and
the potential for blowing dust across the Columbia Basin, eastern
Washington, and parts of north Idaho. High pressure will bring
warmer temperatures and mild weather this weekend into next week.

&&

.DISCUSSION...

Thursday: The Inland Northwest will get a break from the wind
today. Surface high pressure will straddle the Continental Divide
today leading to a light easterly pressure gradient across eastern
Washington and north Idaho. With the exception of easterlies on
the Palouse and southeast upvalley winds in the Okanogan Valley,
winds should be at or below 10 mph today. High temperatures will
be close to average, between 65 and 70 degrees under scattered
high clouds.

Friday: A fast moving cold front will have the potential to
produce strong winds, blowing dust, and elevated wildfire risk
Friday afternoon. While there is good ensemble agreement with the
timing and strength of the front, there are considerable
differences with how much precipitation is generated with the
front east of the Cascades.

*Rain Amounts: Precipitation output from the National Blend of
 Models (NBM) captures the wide range variability. The 50th
 percentile of the 100+ member ensemble forecasts little to no
 rain for Omak, Wenatchee, Moses Lake, and Wilbur...pretty typical
 depiction of the rain shadow east of the Cascades. NBM 50th
 percentile generates up to a tenth of an inch of rain for
 Spokane, Davenport, Washtucna, and Pullman...as well as a quarter
 inch for the mountainous terrain of north Idaho. The 75th
 percentile doubles the amounts mentioned above for eastern
 Washington and north Idaho and delivers light amounts for Moses
 Lake and Wilbur. The 25th percentile looks similar to the
 operational GFS with little more than sprinkles for our
 agricultural areas and up to a tenth for the mountains of north
 Idaho, and the NBM 10th percentile is mainly dry like the
 operational NAM and SREF output. Our forecast is close to the
 "mostly likely" solution, the 50th percentile NBM.

*Strong Winds: A cloudier and wetter front may stabilize the lower
 atmosphere enough to prevent winds aloft from efficiently mixing
 to the surface. Our wind forecast leans toward the strong wind
 scenario which is supported by the ECMWF ensemble members and GFS
 MOS guidance. There are considerable uncertainties, but if we are
 going to bust, we are going to err on the side of caution with
 sustained 20 to 25 mph winds with gusts of 35 to 45 mph for
 central Washington, West Plains, and Spokane area. The gust
 potential is highest for the Palouse and Lewiston area where
 850mb of 45 to 50 kts have the potential to produce gusts of 50
 mph along and behind the cold front between 3 pm and 7 pm. This
 scenario would likely lead to scattered power outages across
 southeast Washington, the Idaho Palouse, and Lewiston area.

*Temperatures and Humidity: The mid to late afternoon arrival time
 of the front by the majority of the ensembles leads the NBM to
 forecast mid to upper 60s for most of the Inland Northwest Friday
 afternoon with highs up to the mid 70s for far southeast
 Washington into the L-C Valley. A low precipitation scenario
 would lead to heightened grass fire concerns namely for the
 Palouse and southern Idaho Panhandle with afternoon relative
 humidity as low as 20 percent with a few hours of sustained winds
 of 20 to 25 mph. If the front is accompanied by rain, humidity
 levels could be significantly higher with less potential for
 elevated fire concern.

*Blowing Dust: Visibility reductions due to blowing dust will also
 hinge on precipitation that accompanies the cold front. Our "most
 likely" 50th percentile NBM solution does not generate enough
 rainfall across Grant, Douglas, Lincoln, and Adams county to
 mitigate blowing dust. Our source regions of dust during Sunday's
 dust storm between Ritzville and Moses Lake could be problematic
 again. A worst case scenario similar with a dry frontal passage
 similar to the NAM/SREF would lead to widespread blowing dust
 with localized zero visibility near recently worked fields in
 Whitman, Adams, Lincoln, Grant, and Spokane counties.

Saturday: Enough gloom and doom. Saturday morning will be chilly
with areas in the upper 20s to mid 30s across our wind protected
valleys of northeast Washington and north Idaho. There may even be
localized frost in typically cold spots in the Upper Columbia
Basin, West Plains, and Palouse. But temperatures will rebound
into the 60s on Saturday...near average. High pressure will
deliver partly cloudy skies and lighter winds, generally 5 to 15
mph. /GKoch

Sunday through Friday: Models are in good agreement that an upper
level ridge will become centered over the Rockies on Sunday as an
upper level low slides into the Gulf of Alaska. During this time,
the Inland Northwest will be under weak south to southwest flow
aloft, with embedded weak impulses passing through.

Temperatures through Wednesday will remain pretty consistent through
the days with highs in the upper 60s to upper 70s, which is about 6
to 13 degrees above average for this time of year.

Deterministic models continue to suggest a weak suggest a front may
pass through the Inland Northwest between Tuesday and Wednesday.
Models are in agreement that this would be very weak with limited
moisture, currently suggesting a 15 to 20 percent chance for
mountain showers. This would also bring subtle cooling for
Wednesday. We will want to keep an eye on the forecast for late
next week/weekend where the Weather Prediction Center’s ensemble
clusters are suggesting a deeper low or trough to approach the
northwest. About 90% of the ensemble members show this feature,
with the greatest uncertainty around the strength of the system
and the timing. The other 10 percent keep the ridge in place
through Friday. /vmt

&&

.AVIATION...
12Z TAFS: Bands of high clouds and light winds are forecast today
through tonight.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
for VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  37  67  39  64  38 /   0   0  60  20   0   0
Coeur d'Alene  65  38  68  39  63  39 /   0   0  60  50  10   0
Pullman        65  41  69  37  63  39 /   0   0  50  40   0   0
Lewiston       70  45  75  46  71  44 /   0   0  30  30   0   0
Colville       66  29  63  27  63  29 /   0   0  50  20   0   0
Sandpoint      62  35  68  37  60  36 /   0   0  60  60  10   0
Kellogg        65  46  70  44  61  43 /   0   0  50  70  20   0
Moses Lake     68  35  66  37  66  38 /   0   0  40  10   0   0
Wenatchee      66  43  63  44  67  45 /   0   0  50  20   0   0
Omak           68  40  65  39  68  42 /   0   0  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Frost Advisory until 8 AM PDT this morning for Idaho Palouse-
     Lewis and Southern Nez Perce Counties-Lewiston Area.

WA...Frost Advisory until 8 AM PDT this morning for Moses Lake Area-
     Northeast Blue Mountains-Northeast Mountains-Spokane Area-
     Upper Columbia Basin-Washington Palouse-Waterville Plateau.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 10:09 AM PDTBlowing Dust AdvisoryOTXAdams, Douglas, Grant, Lincoln, Okanogan, Spokane30 hr
Oct 3, 10:09 AM PDTWind AdvisoryOTXAsotin, Garfield, Spokane, Whitman32 hr

Nearby

Red Flag Warnings in Washington, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.